MAUDE Adverse Event Report: ENDOLOGIX AFX2; BIFURCATED STENT GRAFT

ENDOLOGIX AFX2; BIFURCATED STENT GRAFT
Model Number BEA25-80/I20-40
Medical Device Problem Codes Hole In Material (1293); Off-Label Use (1494); Improper or Incorrect Procedure or Method (2017); Malposition of Device (2616); Device-Device Incompatibility (2919)
Health Effect - Clinical Codes Death (1802); Perforation of Vessels (2135); Rupture (2208)
Date of Event 09/15/2017
Type of Reportable Event Death
Additional Manufacturer Narrative
The devices involved in the event will not be returned for evaluation, they remain implanted in the patient.If additional information pertinent to the incident is obtained, a follow-up report will be submitted.
 
Event or Problem Description
The patient underwent evar with afx2 product.At the conclusion of the case the physician elected to use a cook coda (compliant) balloon to balloon inside the graft at the proximal, middle and distal end of the graft; overlap points.It was reported the physician did not use an indeflator to measure the pressure in the balloon.Upon ballooning a narrowing in the right iliac limb graft, it was noted that the balloon was placed approximately (b)(4) outside of the graft limb, and patients right common iliac artery potentially ruptured.Immediate action was taken to tapenade the blood loss by inflating the coda balloon proximal the right iliac artery, and the patient was stabilized.Several attempts were made to identify the exact location of the blood loss; an additional iliac limb graft (ovation ix), was implanted in an attempt to seal the suspected rupture.The physician then elected to convert to open surgical repair; however, the patient expired during the explant procedure.
 
Additional Manufacturer Narrative
At the completion of the clinical evaluation, based on the information received there were substantial evidence to support the following reported events; reliant balloon pta, intraoperative right common iliac artery rupture, hemodynamic instability and intraoperative abnormal blood loss; conversion to open repair; unsuccessful anastomosis to afx, intraoperative death.Clinical evaluations was unable to find substantial evidence to support the following reported events; angioplasty without regulator; angioplasty of the right common iliac artery with the part of the balloon outside the stent (intentional user-error - off label procedural steps).The reported stenosis of the right iliac artery post implant of the main body stent was refuted, rather there was no mention of stenosis prior to or after a pan-ballooning of the aorta and right iliac artery.There was no device issue detected, rather, post a successful implant, the reported angioplasty [without a pressure regulator] and malposition of the balloon in the right common iliac artery was supported by the lack of pressure readings on the operative report.Also supporting the reported event was the location of a 2 x 1 cm vessel calcified plaque disruption of the distal right common iliac artery [pathology report].The procedure maneuver likely resulted in the dissection of the right iliac vein, and a fabric disruption of the main body stent (compromised stent graft integrity).This fabric issue likely contributed to the inability to exclude the rupture with the ovation limb stent.This off-label procedure maneuver (intentional user error) likely caused these intra-operative harms: iliac rupture; unsuccessful repair of the iliac rupture with an ovation limb stent; hemodynamic instability; cardiopulmonary arrest; exsanguination >10,000 mls.The open surgical repair was unsuccessful due to the onset of coagulopathy, which ultimately resulted in an intraoperative death.The review of manufacturing lot confirmed all devices met specifications prior to release.Devices remain implanted in the patient and were not returned, no evaluation completed.This complaint is not capa eligible at this time.These types of events will be monitored and trended as part of the quality system.(b)(4).

Brand Name
AFX2
Common Device Name
BIFURCATED STENT GRAFT
Manufacturer (Section D)
ENDOLOGIX
2 musick
irvine CA 92618
MDR Report Key6952828
Report Number2031527-2017-00529
Device Sequence Number19134677
Product Code MIH
UDI-Device Identifier00818009011404
UDI-Public(01)00818009011404(17)200809
Combination Product (Y/N)N
Initial Reporter StateNV
Initial Reporter CountryUS
PMA/510(K) Number
P040002
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2017
Reporter Type Manufacturer
Report Source company representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 09/15/2017
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Physician
Device Expiration Date06/12/2018
Device Model NumberBEA25-80/I20-40
Device Lot Number1702169017
Was Device Available for Evaluation? No
Was the Report Sent to FDA? No
Initial Date Received by Manufacturer 09/15/2017
Supplement Date Received by Manufacturer09/15/2017
Initial Report FDA Received Date10/16/2017
Supplement Report FDA Received Date12/28/2017
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Death;
Patient Age76 YR